Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Albany, NY

July 18, 2004Saratoga County, New York

NWS Albany, NY issued this flash flood warning at Jul 18, 2004, 4:10 PM EDT for Saratoga County, New York. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 4:10 PM EDT (20:10 UTC)
Expired
Jul 18, 2004, 6:00 PM EDT
In force
110 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Saratoga County, NY

The radar

The Albany radar (KENX), 66 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 182010
FFWALY
NYC091-182200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
410 PM EDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITIES OF...SARATOGA SPRINGS...MECHANICVILLE...  
  CLIFTON PARK AND ROUND LAKE.

* UNTIL 600 PM EDT

* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM NEAR CLIFTON PARK AND ROUND     
  LAKE...OR ABOUT   OVER CLIFTON PARK...MOVING NORTH AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  OVER ROUND LAKE BY 405 PM EDT
  3 MILES EAST OF BALLSTON SPA BY 430 PM EDT
  3 MILES EAST OF MILTON BY 505 PM EDT
  OVER SARATOGA SPRINGS BY 515 PM EDT

RADAR RAINFALL ESTIMATES OF ONE TO TWO INCHES HAVE OCCURRED IN LESS 
THAN AN HOUR. THE HEAVY RAIN WILL FALL ALONG INTERSTATE 87.

ADDITIONAL RAINFALL RATES OF ONE TO THREE INCHES PER HOUR ARE 
POSSIBLE IN THE WARNED AREA. 


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4329 7382 4326 7384 4322 7377 4328 7373
      4329 7369 4326 7367 4330 7361 4298 7362
      4290 7368 4278 7369 4281 7375 4278 7381
      4284 7389 4336 7408 4338 7406 4339 7389

$$

WASULA/OKEEFE/KILPATRICK
1 follow-up statement
000 
WGUS71 KALY 182116
FFSALY
NYC091-182200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
516 PM EDT SUN JUL 18 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM EDT FOR NORTHERN
SARATOGA COUNTY...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN FOR POTENTIAL FLASH 
FLOODING.  THIS STORM WAS LOCATED 10 MILES SOUTH OF CORINTH...OR 
ABOUT 10 MILES NORTH OF SARATOGA SPRINGS...MOVING NORTH AT 20 MPH.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...            
     CORINTH BY 515 PM EDT...
     CONKLINGVILLE AT 525 PM...

RADAR ESTIMATES OF 1 TO 2 INCHES PER HOUR HAVE BEEN COMMON WITH THIS 
THUNDERSTORM.

AT 445 PM GROUND TRUTH REPORTED THE BALLSTON CREEK TO NEAR BANKFULL 
...AS IT ENTERS ROUND LAKE. ALSO GRAVEL WAS WASHED FROM THE SHOULDER 
OF PIERCE ROAD IN CLIFTON PARK...AND EAST OF ROUTE 9 IN CLIFTON PARK 
ON USHER ROAD A DITCH WAS BACKED UP WITH WATER ONTO THE RIGHT HAND 
LANE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
ALBANY.


LAT...LON 4329 7383 4326 7384 4322 7378 4328 7373
      4329 7369 4326 7367 4330 7361 4315 7360
      4311 7363 4310 7379 4310 7379 4312 7388
      4313 7396 4336 7409 4339 7407 4340 7390

$$

WASULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:53 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 18, 3:53 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY, NY
353 PM EDT SUN JUL 18 2004

.SHORT TERM (TONIGHT AND MONDAY)...

OUR ATTENTION HERE IS FOCUSED SQUARELY ON FLOOD POTENTIAL. BY WAY OF
REVIEW...MIDNIGHT SHIFT ISSUED FLOOD WATCH FOR NORTH HALF OF CWA
BASED ON EXPECTED SLOW MOVING THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. THE DAY SHIFT EXPANDED WATCH TO INCLUDE THE ENTIRE CWA AND
LENGTHENED UNTIL NOON MONDAY BASED ON 06Z RUN OF GFS CONTINUING TO
SHOW FAIRLY HIGH QPF ACROSS THE REGION. HERE/S WE STAND NOW...SLOW
MOVING THUNDERSTORMS HAVE INDEED DEVELOPED ACROSS THE NORTHERN TIER
OF THE CWA...WITH SOME STORMS PRODUCING SOAKING RAINS...ALTHOUGH NOT
REACHING FFW CRITERIA /ALTHOUGH BTV DID ISSUE A FLASH FLOOD WARNING
FOR ESSEX COUNTY EARLIER THIS AFTERNOON/.

12Z RUNS OF THE GFS AND ETA WOULD NOT SUPPORT CONTINUATION OF THE
WATCH WITH THE EXCEPTION OF LETTING AFTERNOON CONVECTION RUN ITS
COURSE INTO THE EVENING. HOWEVER...WE WILL MAINTAIN THE WATCH
CWA-WIDE THROUGH NOON MONDAY. HERE/S WHY...

HEAVY RAIN HAS BEEN FALLING THIS AFTERNOON ACROSS EASTERN PA/WESTERN
NJ IN AREA OF STRONG UPPER LEVEL DIVERGENCE ASSOCIATED WITH
ANOMALOUSLY STRONG JET HUGGING THE COAST. ETA DEPICTS THIS STRONG
UPPER LEVEL DIVERGENCE TO WORK INTO THE SOUTHERN CWA TONIGHT AS JET
TRACKS UP THE COAST...THEN WEAKEN AS IT MOVES INTO NORTHERN. ETA
CONTINUES TO FEATURE FAIRLY IMPRESSIVE TROWAL SIGNATURE SUGGESTIVE
OF OCCLUSION DYNAMICS...AND POTENTIAL FOR EMBEDDED TSRAS. TROWAL
TRACKS ACROSS THE CWA BETWEEN 06-12Z...ALTHOUGH BASED ON RADAR
TRENDS...THIS LOOKS TO BE SLOW. ETA CONTINUES TO FORECAST
EAST/SOUTHEAST 850MB WINDS ON THE ORDER OF 25-30 KNOTS. GFS IS
SLIGHTLY LOWER ON THE SPEEDS...ALTHOUGH A CHECK OF OKX/DIX VWPS
SUGGESTS ETA WINDS CURRENTLY RIGHT ON. WITH PWS CLIMBING TO AROUND
1.6 INCHES THIS EVENING...THINK ABOVE MENTIONED FORCING MECHANISMS
WILL BE ABLE TO WRING OUT SOME LOCALLY HEAVY RAINFALL. BASED ON
THESE FACTORS WE WILL CONTINUE THE WATCH ACROSS THE ENTIRE CWA UNTIL
NOON MONDAY ALTHOUGH THREAT IS NOT EQUALLY DISTRIBUTED ACROSS THE
CWA. IN THE NORTH...THREAT MAINLY THROUGH THIS EVENING WITH SLOW
MOVING THUNDERSTORMS WHERE FFG VALUES ARE LOWEST. PRIMARY THREAT
WILL SHIFT SOUTH DURING THE NIGHT AS EASTERLY FLOW COMMENCES AND
IMPINGES ON EAST FACING SLOPES. THIS WOULD PUT THE THREAT IN AREAS
SUCH AS THE CATSKILLS. PLAN ON CATEGORICAL POPS ENTIRE CWA
TONIGHT...EXCEPT IN THE NORTH WHERE NUMEROUS/SCATTERED WORDING TO
START THEN LIKELY POPS AS BEST FORCING TAKES MOST OF THE NIGHT TO
WORK NORTH.

SURFACE LOW WILL LOOSE ITS DEFINITION MONDAY...BUT TROUGH WILL
LINGER ACROSS THE REGION. DEPENDING ON CLOUD COVER...WOULD EXPECT
SOME TSRAS TO DEVELOP DURING THE AFTERNOON WITHIN THE TROUGH. DEW
POINTS WILL BE QUITE HIGH TOMORROW...NEAR 70...SO ANY BREAKS IN THE
CLOUDS WOULD ALLOW TEMPS TO CLIMB NEAR 80...YIELDING CAPES TO 2000
J/KG. ALLOWING FOR LIKELY POPS TO CLEAR THE NORTHERN CWA IN THE
MORNING WILL CARRY CHANCE SHRA/TSRA IN THE AFTERNOON.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
WILL LINGER CHANCE TSRA/SHRA THROUGH TUESDAY NIGHT AS REGION REMAINS
UNDER INFLUENCE OF TROUGHS...AT SURFACE AND ALOFT. WILL KEEP IT DRY
FOR WEDNESDAY AND MOST OF THURSDAY BEFORE SHOWERS ONCE AGAIN ENTER
THE PICTURE. RIGHT NOW...NEXT WEEKEND NOT LOOKING TOO GOOD AS
SURFACE FRONT HANGS UP IN VICINITY OF CWA.

&&

.AVIATION...VFR CONDITIONS FOR THE NRN HALF OF THE HUDSON RIVER
VALLEY WILL LOWER TO MVFR/IFR CONDITIONS IN ISOLD/SCT
SHRA/TSRA...ESPECIALLY FOR KGFL INTO THE EARLY EVENING. FOR KALB AND
KPOU CONDITIONS AT THE VFR/MVFR LEVELS WILL DROP DOWN TO MVFR/IFR
WITH SHRAS BR/HZ IN MUGGY AIR MASS AHEAD INITIAL SHORT WAVE/VORT
MAX. COASTAL LOW OVERNIGHT WILL BRING ANOTHER SHOT OF RAINFALL AFTER
MIDNIGHT WHICH MAY BRIEFLY LOWER CONDITIONS TO IFR/MVFR LEVELS IN
THE 03Z TO 12Z TIME FRAME.
&&

.HYDROLOGY...
FLOOD WATCH FOR FLASH FLOODING IN EFFECT UNTIL NOON MONDAY. FFG
VALUES ARE RATHER LOW FOR THIS TIME OF THE YEAR...WITH MANY AREAS
HAVING 6 HOUR VALUES AT OR BELOW 2.5 INCHES AND 12 HOUR VALUES BELOW
3. CURRENT RADAR LOOP SHOWS CELLS ARE MOVING QUITE SLOWLY SO
LOCALIZED FLOODING OVER SMALL AREAS COULD BE A PROBLEM THIS
AFTERNOON AND EVENING. AS THE STEADY PRECIP MOVES IN FROM THE SOUTH
THE SITUATION COULD TURN INTO MORE OF A WIDESPREAD RAIN EVENT
ALTHOUGH AT THIS TIME WE ARE NOT EXPECTING RIVER FLOODING TO
MATERIALIZE EXCEPT POSSIBLY ON THE MOHAWK RIVER AT UTICA...AND THAT
WILL DEPEND A GREAT DEAL ON THE MOVEMENT OF THE STORMS CURRENTLY IN
THAT AREA. MAIN THREAT WOULD BE FOR SMALL STREAMS AND CREEKS THAT
ARE RUNNING HIGH FROM SCT CONVECTION/WET WEATHER OVER THE PAST WEEK.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON EDT MON
NYZ032-033-038>043-047>054-058>061-063>066-082>084
VT...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON EDT MON VTZ013>015
MA...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON EDT MON MAZ001-025.
CT...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON EDT MON CTZ001-013

PUBLIC...OKEEFE
AVIATION/HYDROLOGY...TAW/RCK
Hazardous weather outlook, Jul 18, 1:17 PM EDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
117 PM EDT SUN JUL 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE ENTIRE ALBANY
FORECAST AREA UNTIL NOON MONDAY. PLEASE SEE THE FLASH FLOOD WATCH
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...
FLOOD WATCH CONTINUES UNTIL NOON MONDAY. PLEASE SEE THE FLASH FLOOD
WATCH STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
PLEASE SEND ANY RAINFALL REPORTS OF 1.5 INCHES OR MORE IN A 4 HOUR
PERIOD OR LESS TO THE NWS VIA NYSPIN LSR...TELEPHONE OR VIA THE
INTERNET USING THE SEVERE WEATHER REPORTING FORM.

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.